MAUDE Adverse Event Report: B. BRAUN MELSUNGEN AG PENCAN; SPINAL NEEDLE

B. BRAUN MELSUNGEN AG PENCAN; SPINAL NEEDLE
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number e2016018 b.Braun medical, inc.(importer) is submitting this report on behalf of b.Braun melsungen ag (manufacturer).This report has been identified as b.Braun melsungen ag internal report # (b)(4).Investigation was based on the complaint description and returned sample.1 piece of pencan was returned in opened packaging.Visually inspected the returned sample, no dented or crack was noticed on the protective cap.Pencan needle was inspected under smart scope and jagged end was found at the broken point of pencan needle.The defect caused by packing machine can be ruled out.Reviewed process card, no abnormalities was found during this packing period.We have informed our manufacturer accordingly.A follow-up report will be provided after the statement is available.
 
Event or Problem Description
As reported by the user facility (translation of user facility information by bbm sales organization in malaysia): spinal needle broke.
 
Additional Manufacturer Narrative
Exemption number e2016018.(b)(4) (importer) is submitting this report on behalf of b.Braun melsungen ag (manufacturer).This report has been identified as b.Braun melsungen ag internal report # (b)(4).Pencan was assembled in bbraun aesculap japan (bbaj) and packed by bbraun medical insdustris (bmi).There was no direct contact between operator and the pencan needle because pencan needle was capped with protective cap.Besides, the cap was not remove during packing process and by inspected the returned sample, no dented or crack protective cap was noticed.Hence the defect caused by packing machine can be ruled out.Additionally, bbraun aesculap japan (bbaj) batch manufacturing and process card record shows no abnormality.Bbraun aesculap japan (bbaj) stiffness test showed all passed.Therefore there was no possibility that such defect is due to our manufacturing process.Thus this case is not confirm.As the situation described, "a hypodermic needle was used as an introducer before the insertion of the spinal needle (pencan g27 3 1/2)", as per "instruction for use" booklet specified the recommendation to select a suitable spinal needle and use an introducer needle for spinal needles less than 25g diameter.Additionally, at warning section stated "the needle might bent and eventually break when applying too strong forces during advancement.The tip of the tip of the needle becomes blunt or can even split after bone contact".Hence, suspected the broken pencan needle occurred possibly due to the handling during the procedure.

Brand Name
PENCAN
Common Device Name
SPINAL NEEDLE
Manufacturer (Section D)
B. BRAUN MELSUNGEN AG
carl-braun-str. 1
melsungen, hessen 34212
GM  34212
MDR Report Key8084409
Report Number9610825-2018-00249
Device Sequence Number13717697
Product Code MIA
UDI-Device Identifier04046964180941
UDI-Public(01)04046964180941(17)230301(10)18C21G8F03
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K112515
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/02/2019
Report Date (Section F) 01/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2023
Device Model NumberN/A
Device Catalogue Number4502027
Device Lot Number18C21G8F03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date11/19/2018
Device Age7 MO
Event Location Hospital
Date Report to Manufacturer01/02/2018
Initial Date Received by Manufacturer 10/23/2018
Supplement Date Received by Manufacturer10/23/2018
Initial Report FDA Received Date11/19/2018
Supplement Report FDA Received Date01/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/02/2018